Colorado, 2022Flash Flood in Colorado, August 3, 2022
August 3, 2022 · NWS GJT · 1 event in 1 county or zone
Plenty of residual monsoon moisture remained over southwest Colorado which resulted in another day of showers and thunderstorms across the region. Storms were slow moving and produced heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Plenty of residual monsoon moisture remained over southwest Colorado which resulted in another day of showers and thunderstorms across the region. Storms were slow moving and produced heavy rain. Localized flash flooding occurred in Hinsdale County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 1:53 PM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 3, 1:53 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
253 PM MDT Wed Aug 3 2022
.SHORT TERM...(Tonight through Thursday night)
Issued at 158 PM MDT Wed Aug 3 2022
High pressure is currently centered just south of the Four Corners.
PWAT values still indicate sufficient moisture for afternoon
convection. Looking more into the details...the morning sounding
indicated moist adiabatic lapse rates through the mid levels and
slight drying aloft. Model soundings show this drying is more
pronounced north of I-70 with very little changes down south.
Convection has already fired over the higher terrain down there.
Subsidence in proximity to the high and the associated cap will
limit the storm coverage across the north. The orographic ascent and
sufficient moisture south of I-70 will support additional
development through the afternoon. The subsidence and midlevel cap
will make it difficult for storms to leave the higher terrain. If
cold pools are able to form they will help some storms to drift into
the adjacent valleys especially around the San Juans. Slower
storm motions, nearby cell propagation and above normal PWATs
keep the heavy rainfall potential in play, but flooding should
stay localized. Outflow winds could also materialize near the
stronger clusters of convection, but anything over 40 mph will be
limited. Beside residual outflows most of the convection should
come to an end this evening, so expect mainly a quiet overnight.
Tonight and into tomorrow the high pressure shifts slightly
eastward, therefore less subsidence should allow for a slight
increase in storm coverage. The soundings still show that midlevel
cap/dry layer in place especially north. Some of that may even mix
into the lower deserts so high temperatures come up a few degrees.
Like today expecting the higher chances for storms south of I-70
with more isolated coverage to the north. Heavy rainfall and
outflows are possible similar to today. Several high-res models are
indicating the potential for a convective induced wave to form in NM
and move into our area in the evening/overnight hours. If this
occurred convection could linger past sunset in the Four Corners
region. With the high gradually drifting eastward the tap into
deeper moisture opens up and as a result PWATs increase overnight.
This could also help sustain the later convection as well.
.LONG TERM...(Friday through Wednesday)
Issued at 158 PM MDT Wed Aug 3 2022
Deterministic models paint a vast reservoir of precipitable water
camped out over Nevada, northern Utah, southern Idaho and Wyoming on
Friday. Widespread values of 200% of normal reside within this area.
The richest portion of that plume will cover much of the northern
half of our CWA, roughly north of I-70. South of I-70, things are a
meager 140% of normal. Here on the arid West Slope, it's all
relative. Needless to say, our monsoonal pattern is still alive.
Models are also bringing a west coast trough of low pressure ashore
in some capacity with a right entrance jet streak setting up over
northeast Utah. With all this moisture and some upper level dynamics
thrown in, it looks like Friday afternoon will provide another round
of mountain convection and likely some showers for the valleys as
well. A vague repeat of Friday's pattern lingers through Saturday
with models holding onto a cutoff low situated off the coast of
NORCAL. This setup will likely encourage shortwave pulses to pass
through the CWA again Saturday and thereby initiate more convection.
Model resolution makes these sort of events a challenge to pinpoint
problem areas. Suffice to say that Saturday will shape up as another
active weather day with high terrain being favored for development.
Storm motions will likely be more vigorous, avoiding the slow drift
we've seen under high pressure the past few weeks.
By Sunday, models are diverging in their solutions. Differences
arise with the waves ejecting out of the cutoff low still sitting
offshore in the Pacific. EC drags a more robust wave across the
northern Rockies, while GFS flattens out into a milder zonal flow
pattern. Presently, a reasonable expectation is for terrain driven
convection in this mostly westerly zonal flow. Models try to merge
back together Monday with the cutoff low still lingering offshore
and high pressure building back in. The biggest uncertainty for
Monday and beyond will be the placement of the high and what it
allows for in terms of tropical moisture advection. Temperatures
will begin to warm again Monday under this high pressure regime,
following a cooling trend over the weekend. If you're still
following this convoluted tale of long term model outputs, model
confidence is pretty low by now. It appears that a high amplitude
ridge builds in across the Rockies Tuesday and Wednesday. Storm
track and moisture advection are still contingent on the high's
placement. Remnant surface moisture and persistent returns of
monsoonal flow will ensure the threat remains for hydrological
concerns around burn scars, arroyos, and small streams over the next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1141 AM MDT Wed Aug 3 2022
Most terminals will remain under high pressure VFR conditions
today with light winds and scattered mid and high clouds. Isolated
showers and thunderstorms will develop over high terrain this
afternoon. KTEX, KASE, and KGUC will see the best chances for
thunderstorms today. Storms will be capable of producing gusty
outflows and small hail then diminish after sunset. VFR conditions
will prevail overnight to close the period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...LTB
AVIATION...LTB
Hazardous weather outlook, Aug 3, 3:26 AM MST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
426 AM MDT Wed Aug 3 2022
COZ001>014-017>023-UTZ022>025-027>029-041030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
426 AM MDT Wed Aug 3 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm development is possible again today though a
noticeable downturn in coverage is expected. The southern Colorado
mountains will continue to see the most activity with continued
threats of moderate the heavy rainfall rates. All storms will be
capable of gusty outflow winds and lightning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Monsoon moisture returns in earnest late this week into the
weekend with an increasing threat of widespread showers and storms
producing heavy rainfall. Thunderstorm development is expected
each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 3, 12:02 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
102 PM MDT Wed Aug 3 2022
COZ009-011-012-031930-
Grand and Battlement Mesas CO-
Central Gunnison and Uncompahgre River Basin CO-
West Elk and Sawatch Mountains CO-
102 PM MDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of east central Delta
and west central Gunnison Counties through 130 PM MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Paonia, or 38 miles northeast of Montrose, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Delta
and west central Gunnison Counties, including the following
locations... Bowie and Somerset.
This includes Colorado 133 between mile markers 10 and 23, and
between mile markers 27 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3895 10763 3901 10758 3906 10757 3900 10730
3880 10751
TIME...MOT...LOC 1901Z 309DEG 13KT 3896 10753
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ERWSpecial weather statement, Aug 3, 1:35 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
235 PM MDT Wed Aug 3 2022
COZ017-032100-
Uncompahgre Plateau/Dallas Divide CO-
235 PM MDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of northwestern Ouray
and south central Montrose Counties through 300 PM MDT...
At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Nucla, or 23 miles west of Montrose, moving
southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Ouray
and south central Montrose Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3833 10841 3842 10837 3848 10829 3838 10798
3815 10816
TIME...MOT...LOC 2035Z 302DEG 11KT 3837 10828
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ERWSpecial weather statement, Aug 3, 3:08 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
408 PM MDT Wed Aug 3 2022
COZ018-019-032245-
Southwest San Juan Mountains CO-Northwestern San Juan Mountains CO-
408 PM MDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of east central
Hinsdale County through 445 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Creede, or 50 miles south of Gunnison, moving south at
10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Hinsdale County.
This includes Colorado 149 between mile markers 43 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3795 10701 3795 10705 3796 10707 3795 10709
3795 10710 3794 10711 3794 10714 3771 10714
3771 10727 3783 10731 3806 10701
TIME...MOT...LOC 2208Z 338DEG 7KT 3784 10715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KJSFlash Flood, Hinsdale
- When
- August 3, 4:00 PM MST
- Where
- Hinsdale County, 13.83 mi SSE of Slumgullion Pass to 13.92 mi SSE of Slumgullion Pass
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 37.790, -107.140
Water ran across Forest Service Road 520 near Colorado Highway 149 near the Hinsdale and Mineral County Line due to heavy rain from thunderstorms. Five feet of standing water on the road resulted from a blocked culvert, causing a vehicle to be trapped.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Michigan, August 3, 20221 death · $30,000 · 56 kt wind · 28 events
- Flash Flood in Arizona, August 3, 20221 death · $20,000 · 1 event
- Damaging Winds in Michigan, August 3, 20221 death · 55 kt wind · 8 events
- Rip Current in Puerto Rico, August 3, 20221 death · 1 event
- Debris Flows and Heavy Rain in California, August 3 to 5, 2022$791,000 · 9 events
- Flash Flooding and Hail in Missouri, August 3 to 4, 2022$653,000 · 1 in hail · 10 events
- Damaging Winds in Michigan, August 3, 2022$262,000 · 52 kt wind · 9 events
- Flash Flooding and Damaging Winds in Illinois, August 3 to 4, 2022$97,000 · 66 kt wind · 9 events
- Damaging Winds in Ohio, August 3, 2022$88,000 · 56 kt wind · 5 events
- Heat in Texas, August 3 to 5, 202246 events
- Flash Flooding in New Mexico, August 3, 2022$40,000 · 5 events
- Hail and Damaging Winds in Illinois, August 3, 20221 injured · 1 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035773.